Tennessee, 2011

Hail and Damaging Winds in Tennessee, June 9, 2011

June 9, 2011 · NWS MRX · 4 events in 4 counties and zones

A boundary across the region produced severe thunderstorms during the afternoon and evening hours. Most of the storm reports were for damaging thunderstorm wind but hail as large as quarters was also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the region produced severe thunderstorms during the afternoon and evening hours. Most of the storm reports were for damaging thunderstorm wind but hail as large as quarters was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 9, 12:12 PM EST, 28 minutes earlier.

Area forecast discussion, Jun 9, 12:12 PM EST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
112 PM EDT THU JUN 9 2011

.AVIATION...AFTERNOON SCATTERED SHRA/TSRA WILL BE A DISTINCT
POSSIBILITY AT TRI AND HAVE ADDED IN TEMPO GROUP TO ACCOUNT FOR
THIS FOR 20-22Z TIME FRAME OF EXPECTED SHRA/TSRA DEVELOPMENT. ANY
ISOLATED/SCATTERED SHRA/TSRA SHOULD BE DISSIPATING AROUND 00-01Z
TIME FRAME AND HAVE ACCOUNTED FOR THIS IN AREA TAFS. EXPECT
MVFR/IFR FOG CONDITIONS TO DEVELOP FOR TRI AND HAVE ADDED THIS IN
THEIR TAF FOR 09-12Z TIME PERIOD. OTHERWISE...EXPECT VFR CONDITIONS
FOR CHA AND TYS SITES AND FOR REST OF THE FORECAST PERIOD FOR TRI
AFTER 14Z ON FRIDAY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TT
Hazardous weather outlook, Jun 9, 12:39 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
139 PM EDT THU JUN 9 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
139 PM EDT THU JUN 9 2011 /1239 PM CDT THU JUN 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL FORM ALONG THE CUMBERLAND PLATEAU
REGION...NORTHEAST TENNESSEE...AND INTO SOUTHWEST VIRGINIA THROUGH THIS
AFTERNOON. A WEAK BOUNDARY WILL MOVE INTO THE REGION...AND WILL HELP
IN THE DEVELOPMENT OF SCATTERED STRONG THUNDERSTORMS. AN ISOLATED
SEVERE STORM OR TWO CANNOT ALSO BE RULED OUT. ANY SEVERE WEATHER THREAT
WILL BE DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR THUNDERSTORMS
WILL DIMINISH BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEAK FRONTAL BOUNDARY IS EXPECTED TO MOVE SOUTHEAST INTO THE REGION
BY FRIDAY AFTERNOON...WITH SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLE. A FEW OF THE STORMS WILL BECOME STRONG...WITH ISOLATED
SEVERE STORMS POSSIBLE. AGAIN...ANY SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME DUE TO THE ISOLATED
STORM DEVELOPMENT.

TROUTMAN

In the hours before

Special weather statement, Jun 9, 11:21 AM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1221 PM EDT THU JUN 9 2011

TNZ014-VAZ001-091715-
CLAIBORNE TN-LEE VA-
1221 PM EDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN LEE AND CLAIBORNE
COUNTIES UNTIL 115 PM EDT...

AT 1216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MIDDLESBORO.  THIS STORM
WAS NEARLY STATIONARY.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CUMBERLAND GAP.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Special weather statement, Jun 9, 11:40 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1240 PM EDT THU JUN 9 2011

TNZ035-091715-
MORGAN TN-
1240 PM EDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN COUNTY UNTIL 115 PM EDT...

AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 15 MILES NORTH OF FAIRFIELD GLADE...OR 15 MILES
SOUTH OF JAMESTOWN...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HIGH POINT AND
DEERLODGE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Special weather statement, Jun 9, 12:10 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
110 PM EDT THU JUN 9 2011

TNZ012-091800-
SCOTT TN-
110 PM EDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 200 PM EDT...

AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ONEIDA...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ONEIDA...HUNTSVILLE
AND WINFIELD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DGS
Local storm report, Jun 9, 12:27 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
127 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             DEERLODGE               36.20N 84.76W
06/09/2011  E0.25 INCH       MORGAN             TN   PUBLIC

            PEA TO DIME SIZE HAIL

&&
Special weather statement, Jun 9, 12:40 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
140 PM EDT THU JUN 9 2011

TNZ035-067-091845-
MORGAN TN-ROANE TN-
140 PM EDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN AND ROANE COUNTIES UNTIL
245 PM EDT...

AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF WARTBURG...MOVING EAST AT 5
MPH. OTHER STRONG THUNDERSTORMS WERE LOCATED IN NORTHERN MORGAN
COUNTY AND EXTREME EASTERN CUMBERLAND COUNTY...MOVING SLOWLY EAST.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WARTBURG...PINE
ORCHARD...SUNBRIGHT...HARRIMAN AND OAKDALE.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DGS

The radar

The Knoxville radar (KMRX), 72 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Campbell

When
June 9, 12:40 PM EST to 12:42 PM EST
Where
Campbell County, Jacksboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.330, -84.180

A trained spotter reported thunderstorms produced quarter-size hail in Jacksboro.

Thunderstorm Wind, McMinn

When
June 9, 2:28 PM EST to 2:35 PM EST
Where
McMinn County, 2 mi ESE of Niota
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.509, -84.537

Law enforcement personnel reported a few trees downed by thunderstorm wind along Highway 307 near Niota.

Thunderstorm Wind, Sullivan

When
June 9, 3:45 PM EST to 3:55 PM EST
Where
Sullivan County, Kingsport
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.550, -82.550

Broadcast media reported several trees and powerlines downed by thunderstorm wind in Kingsport. Trees also downed on a few vehicles.

Thunderstorm Wind, Hamilton

When
June 9, 6:55 PM EST to 7:05 PM EST
Where
Hamilton County, Soddy Daisy
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.280, -85.170

Law enforcement personnel reported several trees downed by thunderstorm wind in Soddy Daisy.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311151, 311152, 311153, 311154.